Alert archive / Georgia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 290, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 18, 2003, 4:59 PM EDT for Wilkinson County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 18, 2003, 4:59 PM EDT (20:59 UTC)
- Expired
- May 18, 2003, 5:30 PM EDT
- In force
- 31 min
- Issued by
- NWS Atlanta, GA
- Area
- Counties, with a storm outline in the text
County Wilkinson County, GA
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 12:00 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.0 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 933 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 558 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 195 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 3.1
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KFFC 182059
SVRATL
GAC319-182130-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
458 PM EDT SUN MAY 18 2003
THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN WILKINSON COUNTY IN CENTRAL GEORGIA
* UNTIL 530 PM EDT
* AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
SEVERE THUNDERSTORMS FROM 8 MILES EAST OF TOOMSBORO TO 13 MILES
SOUTH OF TOOMSBORO...MOVING EAST AT 10 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...TOOMSBORO
AND NICKLESVILLE.
HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE
EXPECTED IN THE WARNED AREA.
EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.
IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.
LAT...LON 3272 8296 3259 8321 3266 8327 3289 8304
3283 8298
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 4:20 PM EDT, 39 minutes earlier.
Area forecast discussion, May 18, 4:20 PM EDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PEACHTREE CITY GA 420 PM EDT SUN MAY 18 2003 .OVERVIEW... STACKED LOW ACROSS N MS/W TN STILL REMAINING POTENT SENDING SPOKES OF ENERGY AROUND BASE OF TROUGH INTO AL/GA. WEAK WEDGE HOLDS ACROSS NORTHEAST GA SOUTHWEST TO NEAR ATL. .SHORT TERM... CONVECTIVE BAND MOVING QUICKLY ACROSS CENTRAL PORTION OF GA AT THE MOMENT WITH SINGLE CELL DEVELOPMENT IN FAVORABLE WARM SECTOR. WIND PROFILE REMAINS FAVORABLE FOR ROTATING STORMS WITHIN THE WARM SECTOR WITH SOUTHEAST/EASTERLY BL FLOW OUT AHEAD OF CONVECTIVE LINE. CONVECTIVE LINE HISTORICALLY HAS PRODUCED 30 TO 40 MPH WINDS WITH ABOUT HALF INCH TO INCH IN AN HOUR. WITH VERY MOIST SOILS...SOME CONCERNS WITH MARGINAL WIND GUSTS BRINGING DOWN TREES AND WILL ISSUE SIGNIFICANT WEATHER ALERTS (SPECIAL WEATHER STATEMENTS) TO HANDLE THIS. SECONDARY CONCERN...FLASH FLOOD POTENTIAL. WILL STAY WITH WATCH OVERNIGHT AS LIGHT TO MODERATE RAIN FALLS ACROSS VERY MOIST SOILS IN CENTRAL GA. ALSO BIT CONCERNED WITH SECONDARY WAVE IN BASE OF 500 CLOSED LOW...CURRENTLY FIRING CONVECTION IN FL PANHANDLE WHICH MAY AID IN SOME LATER DEVELOPMENT AS IT SWINGS NORTH TOWARD GA LATE TONIGHT. PATTERN DOES NOT CHANGE INTO MONDAY...AS DOES THE CONCERNS...POSSIBLE SEVERE AND EVEN MORE SO WITH FLOOD POTENTIAL. .EXTENDED... WET PATTERN CONTINUES THROUGH WEDNESDAY THOUGH DRIER WEATHER EXPECTED FOR SECOND HALF OF WEEK AND INTO MEMORIAL DAY WEEKEND...FOR NOW. NOT BUYING OFF ON AMPLIFIED MRF CLOSED LOW AS ENSEMBLE DATA AND TELECONNECTIONS SUPPORT MORE RIDGE PATTERN. .PRELIMINARY POINT TEMPS/POPS... KATL 68 78 65 75 / 99 60 50 60 KAHN 64 74 63 74 / 90 70 50 60 KGVL 63 73 62 74 / 90 70 50 60 KRMG 66 78 65 81 / 90 60 50 60 KCSG 69 84 70 81 / 80 70 50 60 KMCN 68 83 68 79 / 99 70 50 60 .ATL WATCHES/WARNINGS/ADVISORIES... GA...TORNADO WATCH FOR PARTS OF CENTRAL AND EASTERN GA UNTIL 8 PM EDT. GA...SEVERE THUNDERSTORM WATCH FOR SOUTH GA UNTIL 9 PM EDT. GA...FLASH FLOOD WATCH THROUGH EARLY MONDAY FOR PARTS OF CENTRAL GA. JCD
Hazardous weather outlook, May 18, 11:30 AM EDT, 5 hours 29 minutes before
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-181800- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PEACHTREE CITY GA 1130 AM EDT SUN MAY 18 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA. .DAY ONE...TODAY. FLASH FLOODING EXPECTED FOR PARTS OF WEST GEORGIA THIS AFTERNOON AND TONIGHT. ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND EVENING...MAINLY OVER CENTRAL GEORGIA. .SYNOPSIS... A NEARLY STATIONARY FRONT EXTENDS ACROSS THE AREA FROM AUGUSTA THROUGH THE ATLANTA AREA TO CEDARTOWN. AN UPPER LEVEL LOW OVER MISSISSIPPI WILL KEEP MOIST SOUTHERLY FLOW OVER THE STATE ABOVE THE SURFACE. .PRIMARY HAZARD... THE PRIMARY HAZARD FROM THE SEVERE THUNDERSTORMS WILL BE LARGE HAIL AND DAMAGING WINDS. THE MOST LIKELY TIME WILL BE FROM 2 PM TO 8 PM. MOST OF THE STRONGER STORMS WILL BE SOUTH OF THE STATIONARY FRONT...SOUTH OF AN AUGUSTA TO ATLANTA TO CEDARTOWN LINE. .DISCUSSION... A MOIST UNSTABLE AIRMASS WILL CONTINUE SOUTH OF THE STATIONARY FRONT WITH CAPES OF 1500 TO 2000 AND LIFTED INDICES OF MINUS 6 TO MINUS 8. THE UPPER LEVEL LOW TO OUR WEST WILL PROVIDE UPPER LEVEL DIVERGENCE OVER THE AREA WHICH WILL AID THUNDERSTORM DEVELOPMENT. WHILE SOME THUNDERSTORMS ARE POSSIBLE NORTH OF THE STATIONARY FRONT...THEY ARE NOT EXPECTED TO BECOME SEVERE. .OTHER HAZARDS... FLASH FLOODING IS POSSIBLE THIS AFTERNOON AND TONIGHT OVER WEST GEORGIA FROM LAGRANGE EAST TO BARNESVILLE AND NORTHWARD THROUGH ATLANTA TO THE TENNESSEE STATE LINE. THE CIRCULATION AROUND THE UPPER LEVEL LOW WILL BRING A SERIES OF THUNDERSTORMS TO AREAS WHICH HAVE SEEN RECENT HEAVY RAINS. WITH THE GROUND COMPLETELY SATURATED...REPEATED THUNDERSTORMS COULD BRING SOME FLASH FLOODING. .FOR SPOTTERS... SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION. .DAY TWO THROUGH DAY SEVEN...MONDAY THROUGH SATURDAY. THERE WILL BE A CHANCE OF THUNDERSTORMS MONDAY THROUGH WEDNESDAY. FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON GEORGIA.
In the hours before
Local storm report, May 18, 3:56 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
356 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.Local storm report, May 18, 4:04 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
404 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.
0402 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY BIBB COUNTY
EMA.Local storm report, May 18, 4:17 PM EDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
417 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.
0350 PM 8E MACON GA 0.75 INCH HAIL
05/18/03 BIBB PUBLIC REPORT.
0400 PM RHINE GA 1.00 INCH HAIL
05/18/03 DODGE REPORTED BY DODGE COUNTY
911.
0402 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY BIBB COUNTY
EMA.
0410 PM JOYCLIFF GA 0.88 INCH HAIL
05/18/03 JONES PUBLIC REPORT.Local storm report, May 18, 4:24 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
424 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.
0350 PM 8E MACON GA 0.75 INCH HAIL
05/18/03 BIBB PUBLIC REPORT.
0400 PM RHINE GA 1.00 INCH HAIL
05/18/03 DODGE REPORTED BY DODGE COUNTY
911.
0402 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY BIBB COUNTY
EMA.
0410 PM JOYCLIFF GA 0.88 INCH HAIL
05/18/03 JONES PUBLIC REPORT.
0412 PM GRAY GA 1.00 INCH HAIL
05/18/03 JONES AMATEUR RADIO OPERATOR
REPORTED DIME TO QUARTER
SIZED HAIL.Special weather statement, May 18, 4:33 PM EDT, 26 minutes before
GAZ030>033-041>046-048-052>060-066>074-078>085-089>097-102>109- 182115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PEACHTREE CITY GA 433 PM EDT SUN MAY 18 2003 ...TORNADO WATCH #411 THAT WAS IN EFFECT HAS BEEN CANCELLED FOR THE FOLLOWING COUNTIES... NORTH FULTON...COBB...POLK...PAULDING...DE KALB...HARALSON... CARROLL...DOUGLAS...ROCKDALE...SOUTH FULTON...NEWTON...CLAYTON... HENRY...FAYETTE...JASPER...COWETA...PUTNAM...BUTTS...HEARD... SPALDING...WASHINGTON...MERIWETHER...TROUP...LAMAR...MONROE...PIKE... BALDWIN...JONES...WILKINSON...UPSON...BIBB...TWIGGS...TALBOT... HARRIS...CRAWFORD...JOHNSON...TAYLOR...LAURENS...PEACH...HOUSTON... MUSCOGEE...BLECKLEY...MARION...CHATTAHOOCHEE...MACON...DODGE... SCHLEY...PULASKI...DOOLY...STEWART...WEBSTER...SUMTER...WILCOX AND CRISP COUNTIES...
Local storm report, May 18, 4:36 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
436 PM EDT SUN MAY 18 2003
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0330 PM ABBEVILLE GA 1.00 INCH HAIL
05/18/03 WILCOX COOPERATIVE OBSERVER
REPORTED HAIL FROM THREE
QUARTERS OF AN INCH TO
ONE INCH IN SIZE.
0350 PM 8E MACON GA 0.75 INCH HAIL
05/18/03 BIBB PUBLIC REPORT.
0400 PM RHINE GA 1.00 INCH HAIL
05/18/03 DODGE REPORTED BY DODGE COUNTY
911.
0402 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY BIBB COUNTY
EMA.
0410 PM JOYCLIFF GA 0.88 INCH HAIL
05/18/03 JONES PUBLIC REPORT.
0412 PM GRAY GA 1.00 INCH HAIL
05/18/03 JONES AMATEUR RADIO OPERATOR
REPORTED DIME TO QUARTER
SIZED HAIL.
0423 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY AMATEUR RADIO
OPERATOR.
0425 PM IRWINTON GA 0.88 INCH HAIL
05/18/03 WILKINSON REPORTED BY WILKINSON
COUNTY 911.
0426 PM GRAY GA 0.75 INCH HAIL
05/18/03 JONES REPORTED BY AMATEUR RADIO
OPERATOR.The office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 8:32 PM EDT | Severe Thunderstorm Warning | FFC | Bartow, Cherokee | 28 min |
| May 17, 11:52 PM EDT | Severe Thunderstorm Warning | FFC | Chattooga | 53 min |
| May 18, 3:35 AM EDT | Flash Flood Warning | FFC | DeKalb, Fulton | 2 hr |
| May 18, 4:27 AM EDT | Flash Flood Warning | FFC | Chattooga, Floyd | 3 hr |
| May 18, 5:40 AM EDT | Flash Flood Warning | FFC | Bartow | 3 hr |
| May 18, 3:58 PM EDT | Severe Thunderstorm Warning | FFC | Dodge | 32 min |
| May 18, 4:01 PM EDT | Severe Thunderstorm Warning | FFC | Jones | 29 min |
| May 18, 4:16 PM EDT | Severe Thunderstorm Warning | FFC | Wilkinson | 29 min |
| May 18, 4:18 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 27 min |
| May 18, 4:40 PM EDT | Severe Thunderstorm Warning | FFC | Bleckley, Laurens | 35 min |
| May 18, 4:46 PM EDT | Severe Thunderstorm Warning | FFC | Wilcox | 29 min |
| May 18, 5:19 PM EDT | Severe Thunderstorm Warning | FFC | Washington | 26 min |
| May 18, 5:27 PM EDT | Severe Thunderstorm Warning | FFC | Telfair | 33 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.